Iowa, 2011Flash Flood in Iowa, June 14, 2011
June 14, 2011 · NWS FSD · 1 event in 1 county or zone
Thunderstorms caused heavy rain and flash flooding in the Lake Park area in Dickinson County of northwest Iowa on the afternoon of June 14th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms caused heavy rain and flash flooding in the Lake Park area in Dickinson County of northwest Iowa on the afternoon of June 14th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 14, 9:53 AM CST, 3 hours 52 minutes earlier.
Area forecast discussion, Jun 14, 9:53 AM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 AM CDT TUE JUN 14 2011
.DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE TO REDEVELOP AHEAD OF A WEAK
UPPER WAVE MOVING ACROSS SOUTHWEST MINNESOTA. RAINFALL RATES HAVE
PUSHED 2 INCHES PER HOUR WITH SOME OF THESE STORMS...WHICH HAS BEEN
CAUSE FOR WATER IN THE STREETS IN SOME COMMUNITIES. OVERALL THE
FLASH FLOOD THREAT IS LOW THE REST OF THE DAY...BUT A COUPLE OF
INCHES OF RAIN ARE CERTAINLY POSSIBLE IN A SHORT PERIOD OF TIME OVER
PORTIONS OF SOUTHWEST MINNESOTA THROUGH EARLY THIS AFTERNOON. MOST
OF THE REMAINDER OF THE FORECAST AREA SHOULD STAY DRY THROUGH MUCH
OF THE DAY WITH THUNDERSTORMS REDEVELOPING ACROSS CENTRAL SOUTH
DAKOTA...THEN MOVING EAST ACROSS THE FORECAST AREA THIS EVENING AND
OVERNIGHT. A GOOD PUSH OF WESTERN WINDS FOLLOWING THE PASSAGE OF A
TROUGH SHOULD ALLOW FOR SKIES TO CLEAR OUT. TEMPERATURES FORECAST IN
RELATIVELY GOOD SHAPE FOR TODAY...ALTHOUGH AREAS WHERE RAIN HAS
BEEN FALLING THIS MORNING MAY BE A FEW DEGREES TO WARM. WILL MAKE
MINOR MODIFICATIONS TO THE FORECAST SHORTLY. /97
&&
.AVIATION...
SHOWERS AND THUNDERSTORMS CONTINUE MAINLY OVER SOUTHWEST MINNESOTA
THIS MORNING...MUCH OF THIS ACTIVITY SHOULD MOVE OUT OF THE AREA BY
EARLY THIS AFTERNOON. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP
OVER CENTRAL SOUTH DAKOTA AND THEN MOVE ACROSS EASTERN SOUTH
DAKOTA...SOUTHWEST MINNESOTA...AND NORTHWEST IOWA THIS EVENING AND
OVERNIGHT. VISIBILITY AND CEILINGS VARY GREATLY ACROSS THE FORECAST
AREA THIS MORNING. LOTS OF IFR ACROSS FAR SOUTHEAST SOUTH
DAKOTA...AND INTO NORTHWEST IOWA...SOUTHWEST MINNESOTA DUE TO LOW
STRATUS. THIS SHOULD HANG AROUND THROUGH THE DAY BUT LOW CLOUDS WILL
CLEAR OUT FROM WEST TO EAST TONIGHT. /97
&&
.PREV DISCUSSION...
WANING ELEVATED BOUNDARY CONTINUING TO PRODUCE A LINE OF SCATTERED
SHOWERS VERY EARLY THIS MORNING FROM NEAR BRIDGEWATER TO DELL RAPIDS
TO TRACY. MORE SIGNIFICANT SHOWERS/THUNDERSTORM COMPLEX TRACKING
ALONG THE SOUTH DAKOTA/NEBRASKA NEAR TYNDALL...AND PUSHING TO THE
EAST. QUESTION BECOMES WHERE THIS COMPLEX WILL END UP THIS
MORNING...WITH THE HRRR MODEL ONCE AGAIN HANDLING THE CONVECTION
POORLY. IF IT HOLDS TOGETHER...AT ITS CURRENT RATE OF SPEED IT WILL
TRACK ACROSS OUR NORTHWESTERN IOWA ZONES BETWEEN 12Z AND 14Z THIS
MORNING. WITH THE EXIT OF THIS FEATURE...THINK THERE WILL BE A
GENERAL BREAK IN ACTIVITY UNTIL LATE MORNING/EARLY AFTERNOON WHEN
REDEVELOPMENT WILL OCCUR IN OUR WEST WITH THE APPROACH OF A MORE
SIGNIFICANT UPPER LEVEL TROUGH. CURRENT OBS/SATELLITE INDICATING AN
AREA OF STRATUS OVER MUCH OF THE CENTRAL AND SOUTHEASTERN PORTIONS
OF THE COUNTY WARNING AREA...AND MODEL RH FIELDS INDICATING THAT THE
STRATUS WILL HOLD OVER MUCH OF THE CWA THROUGH MOST OF THE
DAY...THOUGH MAY BREAK IN THE WEST BY AFTERNOON. THIS WILL PLAY A
PART IN KEEPING THE POTENTIAL FOR SEVERE STORMS AT BAY. MARGINAL
CHANCE OF SEVERE STORMS WILL OCCUR OVER OUR SOUTH CENTRAL SOUTH
DAKOTA ZONES...WHERE MUCAPE VALUES PER BUFKIT SOUNDINGS ARE PROGGED
TO BE AROUND 2000 J/KG BY AFTERNOON...THOUGH EFFECTIVE SHEAR VALUES
ARE FAIRLY LOW...SO THINK THAT A SEVERE STORM WOULD BE ISOLATED IF
IT OCCURS AT ALL. EXPECT RAINFALL AMOUNTS TO REMAIN IN
CHECK...GENERALLY RUNNING FROM NEAR 3 TENTHS TO AROUND HALF AN INCH
FOR THE PERIOD OF TODAY/TONIGHT...WHICH WILL REMAIN BELOW FLASH
FLOOD GUIDANCE...EVEN IN AREAS THAT RECEIVED SO MUCH RAIN ON MONDAY.
IF RAINFALL AMOUNTS WOULD COME IN HIGHER THAN FORECASTED...WOULD
NEED TO WATCH FOR FLASH FLOODING THROUGH THE CENTRAL PORTIONS OF THE
JAMES RIVER VALLEY WHERE THE STATIONARY BAND SET UP YESTERDAY. WITH
THE CLOUDS AND AN EASTERLY LOW LEVEL FLOW...HIGHS WILL REMAIN BELOW
NORMAL WITH UPPER 60S TO NEAR 70 EAST TO LOWER/MID 70S WEST AND FAR
SOUTH.
SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE AREA FROM WEST TO EAST
TONIGHT...EXITING OUR EAST ON WEDNESDAY MORNING AS THE UPPER WAVE
PUSHES INTO THE UPPER MIDWEST. BEHIND THE EXITING
WAVE...NORTHWESTERLY WINDS WILL PICK UP ON WEDNESDAY AFTERNOON. WITH
CLEARING SKIES AND BETTER MIXING...HIGHS EXPECTED TO MAKE IT INTO
THE MID 70S NORTHEAST TO AROUND 80 THROUGH THE JAMES RIVER VALLEY
INTO THE MISSOURI RIVER CORRIDOR.
THURSDAY WILL BE MAINLY DRY AND WARMER AS UPPER LEVEL RIDING BUILDS
INTO THE REGION. DID THROW SOME SLIGHT POPS IN ALONG THE MISSOURI
RIVER CORRIDOR WITH INCREASING MOISTURE TRANSPORT/INSTABILITY ON A
DEVELOPING LOW LEVEL IN CONJUNCTION WITH A WEAK MIDLEVEL WAVE
TRACKING ACROSS THE REGION. HIGHS ON THURSDAY LOOKING TO BE IN THE
UPPER 70S TO LOWER 80S. A BETTER WAVE EMBEDDED IN THE UPPER LEVEL
RIDGE PUSHES INTO THE AREA ON FRIDAY...WITH SLIGHTLY BETTER CHANCES
FOR SHOWERS/THUNDERSTORMS. /JM
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.
&&
Hazardous weather outlook, Jun 14, 11:10 AM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1210 PM CDT TUE JUN 14 2011
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1210 PM CDT TUE JUN 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS THE
AREA THIS AFTERNOON AND EVENING. THE MAIN THREAT FOR THUNDERSTORM
ACTIVITY THIS AFTERNOON WILL BE AREAS NORTH OF INTERSTATE 90 AND
ALONG AND EAST OF INTERSTATE 29. SEVERE THUNDERSTORMS ARE
GENERALLY NOT EXPECTED TODAY...HOWEVER...A FEW STRONGER
THUNDERSTORMS MAY BE CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL.
THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS SOUTHEAST SOUTH
DAKOTA...NORTHWEST IOWA...AND SOUTHWEST MINNESOTA EARLY THIS
EVENING...BUT CHANCES FOR THUNDERSTORMS WILL DECREASE FROM WEST
TO EAST EVENING PROGRESSES AND INTO THE OVERNIGHT. CHANCES FOR
SEVERE THUNDERSTORMS WILL REMAIN LOW TONIGHT. STRONGER
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND HEAVY
RAIN.
FLOODING...
RECORD HIGH RELEASES ARE OCCURRING FROM THE MISSOURI RIVER
RESERVOIRS AND WILL CONTINUE INTO MID SUMMER. HIGH WATER LEVELS
WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX
CITY.
MANY PORTIONS OF THE LOWER JAMES RIVER VALLEY TO THE SOUTH OF
MITCHELL WILL SEE MODERATE TO MAJOR FLOODING THROUGH THE WEEKEND
DUE TO RECENT RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE TODAY INTO THIS EVENING.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 14, 12:08 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
108 PM CDT TUE JUN 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM FLASH FLOOD 3 SE SIOUX FALLS 43.51N 96.69W
06/14/2011 MINNEHAHA SD NWS EMPLOYEE
WATER OVER CURB AT 49TH AND SOUTHEASTERN
&&
MFUHSLocal storm report, Jun 14, 12:50 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
150 PM CDT TUE JUN 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 PM FLASH FLOOD 4 NNE SIOUX FALLS 43.59N 96.70W
06/14/2011 MINNEHAHA SD TRAINED SPOTTER
CORNER OF POTSDAM AND LEWIS AVE CARS STRANDED ON FLOODED
ROAD
&&
MFUHSLocal storm report, Jun 14, 1:00 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
200 PM CDT TUE JUN 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD 9 N WESTBROOK 44.17N 95.42W
06/14/2011 COTTONWOOD MN EMERGENCY MNGR
5 COUNTY ROADS UNDERWATER IN NORTHWEST PORTION OF COUNTY
&&
MFUHSLocal storm report, Jun 14, 1:20 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
220 PM CDT TUE JUN 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM LIGHTNING PIPESTONE 44.00N 96.31W
06/14/2011 PIPESTONE MN EMERGENCY MNGR
LIGHTNING STRIKE STARTED APARTMENT FIRE. NO INJURIES
REPORTED AT THIS TIME.
0210 PM FLASH FLOOD PIPESTONE 44.00N 96.31W
06/14/2011 PIPESTONE MN EMERGENCY MNGR
HIGHWAY 30 UNDERPASS UNDERWATER IN PIPESTONE
&&
MFUHSLocal storm report, Jun 14, 1:22 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
222 PM CDT TUE JUN 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM FLASH FLOOD 5 SSW PIPESTONE 43.94N 96.36W
06/14/2011 PIPESTONE MN EMERGENCY MNGR
HIGHWAY 23 FLOODED BETWEEN IHLEN AND PIPESTONE
&&
MFUHSLocal storm report, Jun 14, 1:41 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
241 PM CDT TUE JUN 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM FLASH FLOOD 1 WNW VALLEY SPRINGS 43.59N 96.48W
06/14/2011 MINNEHAHA SD LAW ENFORCEMENT
FLOODED ROAD ON 262ND STREET
&&
MFUHSFlash Flood, Dickinson
- When
- June 14, 1:45 PM CST to 3:00 PM CST
- Where
- Dickinson County, 4.41 mi SSE of Lake Park to 4.85 mi NE of Lake Park
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 43.410, -95.290
Heavy rain caused flash flooding of some roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Nebraska, June 14, 2011$2.3 million · EF0 · 24 events
- Flash Flooding and Hail in Iowa, June 14 to 15, 2011$522,000 · 0.88 in hail · 6 events
- Flooding in Missouri, June 14 to 16, 2011$375,000 · 2 events
- Flash Flood and Hail in Iowa, June 14 to 15, 2011$335,000 · 0.88 in hail · 3 events
- Flash Flood in Illinois, June 14, 2011$250,000 · 1 event
- Hail and Damaging Winds in Oklahoma, June 14, 2011$32,000 · 2.75 in hail · 40 events
- Lightning Strikes in Illinois, June 14, 2011$130,000 · 2 events
- Flash Flooding and Hail in Illinois, June 14 to 15, 2011$85,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in Texas, June 14, 20111 injured · $69,000 · 1 in hail · 6 events
- Flood in Iowa, June 14 to 15, 2011$125,000 · 1 event
- Flash Flooding in Illinois, June 14 to 15, 2011$100,000 · 3 events
- Hail and Damaging Winds in Oklahoma, June 14, 2011$47,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322884.